What's causing my constipation?

Hi everyone,

I've had constipation ever since I started on Azathioprine about 3 years ago. Before that I was regular as clockwork - but now, if I don't take at least 3 Dulcolax every night I just don't go! Now, I'm even having trouble with the 3 laxatives and feel as if I might have to increase it to 4. I have mentioned this to both my GP and my consultant - but both just said that Azathioprine usually had the opposite effect. Not much help there then! I did have some bleeding from my back passage early last year and the doctor sent me for a colonoscopy. That came back clear so I don't think I have a blockage or anything. It just worries me that this has been going on for so long and nobody seems to be taking it seriously. I have tried not taking the laxatives for a few days to see if I would just 'go' on my own and ended up with a sore stomach until I took the laxatives again! Have any of you experienced anything similar?

18 Replies

oldestnewest
  • So sorry fo hear this hun :-( I have suffered with constipation for 18 months now and it started before I even went on any medication. It can be really bad and give me a sore stomach, and I also think I may have developed a prolapse. I havent spoke to my gp about it as I am really embarrased about it, so Id say well done to you for speaking to your gp. I would persist with it and keep asking until they give you some answers as taking laxatives every day cant possibly be good for you. Do you eat a healthy balanced diet with enough fibre? Maki g sure I do this made a slight improvement for me. Xxx

  • Hi megs_tom,

    Thanks for the reply. Yes, I do eat a pretty well with plenty veg and fruit with every meal.. I also try to eat high fibre diet - and like a good Scot I eat porridge made with oatmeal for breakfast most mornings. I try to avoid processed foods although I have to admit to a bit of a sweet tooth! I'm seeing the doctor again on Wednesday on another issue but I will speak to him again about this and hope they come up with something! I hope you feel better soon and that you manage to speak to your GP. Believe me, they won't bat an eyelid at anything you have to say. Good luck with it all!

  • Bless u, can't imagine how u feel, I went in2 freak out mode when I had it 4 5 days! I felt so uncomfortable & bloated so I can imagine how bloody awful it is 4 u. The thing is, as u've been taking laxatives 4 so long, u're body gets used 2 them & 'adjusts' itself 2 accommodate the laxatives so u build up a tolerance & find u need 2 take extra 2 have the same effect. Not sure if Dulcolax works in the same way as senna (sends u're gut in2 spasms 2 force u 2 go toilet) but in all honesty, if u need 2 use laxatives, it's safer 2 use Lactulose as it merely softens u're stool making it easier 2 pass so it's more 'natural' that sending u're stomach in2 spasm, which will in the long term do damage 2 u're gut. Give liquorice a go (it's supposed 2 b a natural laxative) & drink shed loads of water but I'd seriously consider switching 2 lactulose & keep banging on at that doc ;0)

  • Let me know how you get on hun. Yes I do need to pluck that courage up, your right, they probably see this kind of thing all the time! lol. xxx

  • Thanks Sher78. Yeh, the doctor used to give me Lactulose but I got fed up going to get new prescriptions and they wouldn't put it on my repeat. However, I think I'll ask on Wednesday that he prescribe it again. I do drink a lot of water and also fruit juice. I don't drink very much tea or coffee. I know I am doing most of the things I should be doing - I just don't understand why this has gone on so long! I think some of the GP's in my practice simply use Lupus as a 'catch all' so they blame the Lupus and don't bother to alleviate the symptoms. However, the one I am seeing on Wednesday is supposed to be pretty good - so hopefully he will do something!

  • even if the doc doesn't put it on script, u can buy it over the counter. Try 2 regulate u'reself by using lactulose regularly & cutting down as slowly as u need 2. I honestly think it's like I said & u're body has got so used 2 'the help' that u give it that it's got lazy & kinda lost the ability 2 do it on it's own but hopefully the Doc will sort something out 4 u, at the end of the day, u know u're body, how it works & what it needs. Good luck ;0)

  • Thanks Sher78. I know you're right about my body having gotten used to the laxatives. It just seems such a vicious circle - but I will certainly give the lactulose a try!

  • Norma52, Hi if you have had this for more than 2 weeks keep going back to your doctor please please don't leave it, my mum was put on Azathioprine for her crohns and had a really bad experience she ended up with a perforated bowel which was leaking into her body and wasn't picked up until seven weeks After her first visit to the doctor, she was in hospital for 9 weeks. I'm not saying this will happen to you so please don't panic I'm just saying please don't leave it keep on at your doctor until it's sorted, I wouldn't want anyone to go through what we all went through, hope your feeling better soon xxxxxxxxx

  • Thank you scal1611. I will push to get something done! Hope your mum is feeling a lot better. A friend of mine has Crohn's and it is a horrible thing to have to live with!

  • Hi norma, I had a similar problem when I tried azathioprine. I already had ibs symptoms (undiagnosed) but when I got to the higher dose of aza this worsened considerably, & I was I was unable to eat due to the pain. This resolved after stopping the aza. I have tried several times to restart the drug, but the same thing always happens, even with the liquid form.

    Your problem could be unrelated to the drug, but it would be a good idea to have further investigations to be sure. There are auto-immune conditions that can effect the gut, so it would be helpful to have these ruled out. But having lupus also seems to make our bodies sensitive to all kinds of foods & drugs.

    I hope you can get some help. Best wishes. X

  • Thanks roobarb. It helps to know someone else has had the same experience with azathioprine. I know the problems and the medication both began at the same time but, as I said, the docs always say that azathioprine doesn't usually cause constipation, in fact quite the opposite. And to be honest it has helped me so much in other ways that for a while I was quite content to just carry on regardless - but I have had to come to the conclusion that this has been going on just too long. Having lupus is certainly like being on a mystery tour where you spend all your time trying to work out where you are! :)

  • The doctor & nurses said that to me too, but if you look in the possible side effects, it is there. I also stuck with it for a while because the aza had helped my lupus symptoms, but the pain got too much.

    It really is trail & error to find a medicine that helps lupus, without giving too many nasty side effects. I'm still trying to find something to suit me, & fortunately I have a very understanding rheumy at the moment.

    If I'm not getting anywhere soon, I plan to ask for a referral to a lupus specialist. I am hoping they will have had other patients with similar problems, & therefore be able to suggest a treatment that's suitable for me. It might be worth you doing the same, if you feel like you're not getting any help.

  • I have been trialling aloe Vera gel for a week now and it has transformed the pain in my stomach and the IBS like symptoms have almost disappeared and I am not in pain when I do go. It isn't perfect, but what a difference. I don't want to give up the drugs as I quite like being mobile and active!

  • I have been told it is through medication and the way to help it go away is drink plenty of water. It works for me. Good luck

  • Hi Norma, A pint of warm (not hot) water first thing may help and then more warm water during the day - cold water doesn't have the same effect. Some prunes (soaked overnight) added to the porridge may also help. Cycling (on my back :) in bed) helps me. I often get constipation when my daily routine gets disturbed. Feeling sluggish on top of everything else doesn't help the lupus! Hope your digestive system will be in working order again very soon. xxx :)

  • Thanks for all the help everyone! Loads of things for me to try - and I will - although, Nightjar, I may just take the prunes with something else and not my porridge! The only thing you should put in porridge is a touch of salt!! ;)

  • hi hun

    I could have written your post!!!! I started aza 3months ago and im sssoo constipated with it. I was already taking lactlose but now im drinking it by the gallon and it wasnt helping so just started taking senna every other day.

    I have thyroid problems so docs been blaming my constipation on that but my levels are normal and normally when they are normal I dont have the constipation problems. Im going to mention it at my next rhuemy appointment. Im having a colnoscopy on tues.....which im really dreading and frightened about. my brother as crohns and dad has colitis and i have been suffering from stomach pains (before the constipation started so bad) so they are wanted to rule out I dont have one of these conditions aswel..

    Good luck hun hope you get sorted id be interested to hear if your meds got changed and if it helped.

    Lulu xxx

  • Thanks Lulu

    I've got thyroid probs as well funnily enough - but they have never blamed that - although there's always a first time! Don't worry too much about the colonoscopy - it's not too bad. The secret is to try and relax as much as possible. Hope you get it all sorted out. I'll let everyone know how I get on!

You may also like...